Hail, Roberts
- When
- May 26, 10:20 PM CST
- Where
- Roberts County, Rosholt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.870, -96.730
Several severe thunderstorms developed north of a warm front in northeast South Dakota and brought large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several severe thunderstorms developed north of a warm front in northeast South Dakota and brought large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 26, 7:11 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT SAT MAY 26 2012 .UPDATE... STILL CLOSELY MONITORING A NORTHWARD ADVANCING SURFACE WARM FRONT. AT 00Z...THE FRONT WAS ANALYZED BACK IN WESTERN NEBRASKA BETWEEN SYDNEY AND SCOTTSBLUFF EXTENDING EAST AND NORTH TO JUST SOUTH OF THEDFORD UP AND OVER TO YANKTON SOUTH DAKOTA. THE FRONT HAS SLOWED SOME OVER THE PAST COUPLE OF HOURS...BUT IS STILL FORECAST TO WORK THROUGH THE CWA OVER NIGHT TONIGHT. IT APPEARS THAT ANY PRIOR POTENTIAL FOR TORNADOES ACROSS THE FAR SOUTHWESTERN ZONES /I-90 CORRIDOR SOUTH/ IS DIMINISHING QUICKLY WITH THE END OF DAYTIME HEATING/MIXING. THE WARM FRONT IS STILL EXPECTED TO BE WORKING UP INTO THE SOUTHWESTERN ZONES BY 06Z. EARLIER SURFACE-BASED CONVECTION HAS PUSHED NORTH PASSED THE SURFACE WARM FRONT AND HAS BECOME ELEVATED IN NATURE CONTINUING TO PUSH NORTH ACROSS SOUTH CENTRAL SOUTH DAKOTA. IT APPEARS THAT ADDITIONAL THUNDERSTORMS MAY BE TRYING TO FIRE RIGHT ALONG THE SURFACE WARM FRONT ACROSS SERN SOUTH DAKOTA AT THIS TIME AS WELL. STILL PLENTY OF INSTABILITY /BOTH SURFACE-BASED AND ALOFT NORTH OF THE WARM FRONT/ AND GOOD EFFECTIVE LAYER SHEAR FOR SUPERCELLS CONTAINING A LARGE HAIL THREAT OVERNIGHT TONIGHT. THE LATEST RAP/RUC MODEL OUTPUT STILL SHOWS A RATHER STRONG LOW LEVEL JET DEVELOPING LATER TONIGHT AFTER 03Z ACROSS THIS CWA ALONG AND NORTH OF THE WARM FRONT WHICH WHEN COMBINED WITH THE LARGE SCALE ASCENT THAT WILL BE AROUND LATER TONIGHT FROM S/WS MOVING UP OUT OF NEBRASKA AND KANSAS WILL CREATE A FAVORABLE ENVIRONMENT FOR ELEVATED THUNDERSTORMS /SOME STRONG TO SEVERE/. 00Z KABR RAOB DATA REVEALS A NOTEWORTHY ELEVATED INSTABILITY LAYER OFF THE TOP OF THE 5K FT DEEP LOW STRATUS LAYER IN PLACE OVER THE CWA. PARCELS LAUNCHED FROM 800HPA ARE FREE TO CONVECT TO THE TROPOPAUSE WITH INTERACTIVE SKEW-T DATA SUGGESTING OVER 1300J/KG OF ELEVATED CAPE IS CURRENTLY AVAILABLE. WILL WAIT FOR THE LOW LEVEL JET AND LARGE SCALE ASCENT TO OVERSPREAD THE CWA. SEE UPDATED AVIATION DISCUSSION BELOW FOR 00Z TAFS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES THROUGHOUT THE WEEKEND. AS OF 19Z...MUCH OF THE NORTHERN PLAINS IN LOCKED UNDER LOW/MID LEVEL CLOUDINESS WHICH HAS RESULTED IN A SLOW WARMING TREND. HOWEVER FURTHER SOUTH ACROSS MUCH OF NEBRASKA...MOSTLY CLEAR SKIES HAVE DEVELOPED WITH TEMPERATURES EASILY CLIMBING INTO THE LOWER 90S SOUTH OF A WARM FRONT. DRIER AIR IS BEGINNING TO PUSH OFF THE FRONT RANGE OF THE ROCKIES AND INTO THE CENTRAL PLAINS WHERE DEW POINTS HAVE BEEN DROPPING INTO THE 40S. NORTH AND EAST OF THE DRY AIR...CU IS DEVELOPING. WOULD EXCEPT CONVECTION TO DEVELOP WITHIN THE NEXT FEW HOURS OVER EASTERN NEBRASKA AND WESTERN IOWA WHERE DEW POINTS HAVE CLIMBED INTO THE LOWER 70S. THIS CONVECTION COULD LIMIT OUR OVERALL SEVERE POTENTIAL UNTIL LATER TONIGHT WHEN A STRONGER SHORT WAVE TROF ROTATES ACROSS THE NORTHERN PLAINS. A HEALTHY LLJ DEVELOPS AND INTENSIFY ACROSS SOUTH CENTRAL SOUTH DAKOTA BEGINNING AT 0Z...WITH THE STRONGEST CORE HAPPENING AROUND 9Z. THE QUESTION STILL REMAINS WHETHER OR NOT THE LLJ CAN OVERCOME A STRONG CAP WITH H7 TEMPERATURES WARMING TO AROUND +12 TO +14C. AT THIS TIME IT APPEARS AS THOUGH THE LLJ PRECEDES THE CAP BY THREE HOURS. LUCKILY THE STRONGEST INSTABILITY IS LOCATED TO THE EAST OF THE LLJ. THE POSSIBLE SCENARIO FOR TONIGHT COULD BE WHERE THE WESTERN CWA SEES STRONG TO SEVERE STORMS WITH DAMAGING WINDS BEING THE MAIN THREAT DUE TO A 60+ LLJ. THE EASTER CWA COULD ALSO SEE STRONG TO SEVERE STORMS AS THE WARM FRONT/GREATEST INSTABILITY AXIS MOVES NORTHWARD. EXCELLENT SHEAR WOULD RESULT IN LARGE HAIL BEING THE MAIN THREAT. IT SEEMS HIGHLY LIKELY THAT MOST OF THE CONVECTION WILL BE NORTH OF THE CWA BY 12Z SUNDAY. BY SUNDAY AFTERNOON...THE SURFACE LOW PRESSURE SHOULD BE LOCATED OVER EASTERN ND WITH A TRAILING COLD FRONT/DRY LINE DRAPED ACROSS THE EASTERN SD. THIS COLD FRONT WILL INTERACT WITH STRONG INSTABILITY AND WEAK SURFACE CONVERGENCE TO RESULT IN RAPID DEVELOPMENT OF CONVECTION. BELIEVE THE EXTREME EASTERN CWA COULD SEE A SEVERE STORM OR TWO BETWEEN 21Z AND 0Z. MONDAY WILL DRY AND COLD WITH HIGHS IN THE 60S EXPECTED. SOME MODELS SUGGEST THE WEST TO NW WINDS DURING THE AFTERNOON MAY REACH ADVISORY LEVELS. .LONG TERM...TUESDAY THROUGH SATURDAY AN UPPER LEVEL TROF WILL LINGER OVER THE NORTHERN PLAINS AT THE START OF THE PERIOD EVEN AS HIGH PRESSURE SETTLES IN AT THE SURFACE. THESE FEATURES REMAIN IN PLACE THROUGH THE WORK WEEK WITH A SERIES OF SHORTWAVES MOVING THROUGH THE UPPER FLOW. WHAT THIS MEANS IS AN ON AND OFF CHANCE OF SCATTERED SHOWERS THROUGH THE WEEK. EVEN THOUGH SKY COVER IS CURRENTLY LIMITED IN THE GRIDS...WOULD NOT BE SURPRISED IF SOME STRATUS DEVELOPED DURING THE PERIOD EITHER. BY SATURDAY THE REGION MIGHT SEE A CHANGE FOR WARMER WEATHER WITH A BUILDING UPPER RIDGE THAT WILL LET TEMPS CLIMB TO AROUND NORMAL...UPPER 70S/LOWER 80S...FOR EARLY JUNE. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS DRIZZLE AND SPOTTY RAIN SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH EARLY THIS EVENING WHILE SYNOPTIC SCALE LIFT REMAINS AT A PREMIUM AND 20 TO 35 KNOTS OF EASTERLY WIND CONTINUE WITHIN/ACROSS THE TOP OF THE STRATUS CLOUD LAYER. CIGS ARE EXPECTED TO REMAIN MVFR/IFR OVERNIGHT UNTIL A WARM FRONT PUSHES THROUGH THE REGION /TIMING-WISE GENERALLY BETWEEN 06Z AND 12Z/. THE OVERNIGHT FORECAST CONTINUES TO BE A COIN TOSS FOR TIMING/COVERAGE OF EXPECTED THUNDERSTORMS ACROSS THE CWA. BY AND LARGE...ELEVATED THUNDERSTORMS CAPABLE OF LARGE HAIL ARE EXPECTED TO DEVELOP BY 03Z TONIGHT OVER THE FORECAST AREA...WITH KPIR...KABR AND KATY IN LINE TO POTENTIALLY EXPERIENCE ONE OF THESE STRONG STORMS...MAINLY BETWEEN 03Z AND 09Z TONIGHT. KMBG COULD ALSO SEE A FEW STORMS AS WELL...BUT THE BETTER CHANCES REMAIN EAST OF KMBG. STORMS HAVE YET TO DEVELOP OVER THIS FORECAST AREA...SO IT IS A BIT DIFFICULT TO BE FIRM WITH TIMING/LOCATION OF TS MENTION AT TAF SITES. BY 15Z SUNDAY...DRY VFR FLYING WEATHER IS EXPECTED TO RETURN TO ALL FOUR TERMINALS ON BREEZY TO WINDY SOUTHWEST WINDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SD LONG TERM...WISE AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 444 AM CDT SAT MAY 26 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 444 AM CDT SAT MAY 26 2012 /344 AM MDT SAT MAY 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY. SOME STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT...HOWEVER A SMALL POTENTIAL FOR TORNADIC DEVELOPMENT EXISTS THIS AFTERNOON AND EVENING. STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG...POSSIBLY SEVERE STORMS...MAY OCCUR IN THE EARLY MORNING HOURS ON SUNDAY. DRIER AIR QUICKLY MOVES INTO THE REGION SUNDAY AFTERNOON. ANOTHER CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT EXISTS ACROSS EASTERN SOUTH DAKOTA ALONG A COLD FRONT LATE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY.
The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 04:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384827, 384829, 384830.